Photosensitivity is a tendency to sunburn easily. Many drugs cause photosensitivity, including some chemotherapy drugs. Protecting your skin from the sun is very important. If you should get a severe sunburn, treatment is aimed at reducing inflammation and relieving pain.
- What is photosensitivity?
- What causes photosensitivity?
- What are the symptoms of photosensitivity?
- What is the treatment for photosensitivity?
- What else can I do?
What is photosensitivity?
Photosensitivity is an enhanced skin response to ultraviolet radiation (sunlight). This means that you may sunburn easily. A sunburn that you got within a week before chemotherapy may reappear, or rarely, a sunburn may spread to skin that was not exposed to the sun.
What causes photosensitivity?
There are many drugs that may cause photosensitivity. Chemotherapy drugs commonly associated with photosensitivity include:
- dacarbazine (DTIC-Dome®)
- fluorouracil (5-FU)
- vinblastine (Velban®)
What are the symptoms of photosensitivity?
If you are photosensitive, you will sunburn easily. Symptoms of a sunburn include:
What is the treatment for photosensitivity?
The treatments for a rash that results from photosensitivity aim to reduce inflammation and relieve pain.
Corticosteroid cream: Steroids work by reducing inflammation. Your doctor may prescribe a corticosteroid cream that you rub on the rash.
Analgesics: These over-the-counter medications can relieve pain associated with a rash. Examples are acetaminophen (Tylenol®) or aspirin.
What else can I do?
It is very important to protect your skin from the sun by following these tips:
- Wear long sleeves and long pants.
- Wear a wide brimmed hat.
- Wear light, cotton gloves.
- Use sunscreen on the skin that you cannot cover.
- Sunblock with physical barrier such as zinc oxide may be necessary for vulnerable areas, such as the hands and nose.